Newsroom > DHHS News Release

FOR IMMEDIATE RELEASE
May 24, 2013
 
CONTACT
Marla Augustine, Communications and Legislative Services, (402) 471-4047 or marla.augustine@nebraska.gov
 
Pony Express Riders to Raise Awareness of Children’s Mental Health
May is Children’s Mental Health Month
 
Lincoln—Riders will roar their motorcycles across the state as a “Pony Express” to collect and deliver hundreds of letters to the State Capital about children’s mental health.  The letters have been written by youth, families and others to raise awareness.
 
“This ride will encourage parents to reach out for help if their child is in trouble,” said Scot L. Adams, director of the Division of Behavioral Health in the Nebraska Department of Health and Human Services, who plans to ride his motorcycle for part of the route.  “We want to increase understanding about the mental health issues children face.”
 
The core group of motorcyclists are volunteers from the Fraternal Order of Eagles. Its members, the Eagle Riders, want to help promote awareness of children’s behavioral health needs during Children’s Mental Health Month. Anyone interested in joining the ride can go to the website of the Nebraska Federation of Families for Children’s Mental Health at  http://nefamilies4kids.org/pony-express-ride-2013/.
 
The ride will span almost 900 miles over three days.  Motorcyclists from across the state are expected to join the Eagle Riders. They will begin their journey in Scottsbluff and Gering on Wednesday, May 29. From there, the riders will travel to Sidney, Ogallala, North Platte, Lexington, Kearney, Grand Island, York, Columbus, Norfolk, Fremont and Omaha, collecting letters along the way.  The motorcycle run will end at the State Capitol Building in Lincoln on Saturday, June 1, at approximately 1:20 p.m. 
 
DHHS provides several resources to families.  Parents of children with mental health needs can contact the Nebraska Family Helpline at (888) 866-8660.  It’s available 24 hours a day, staffed by trained personnel who can talk to families and connect them with resources. Parents may be referred to Family Navigator Services.  Family Navigators are parents/caregivers who have personal experience with children and teens with mental health needs.
 
Another resource is the Network of Care website at http://dhhs.ne.gov/networkofcare/.  This website provides information about services, medications, insurance, pending legislation and research about behavioral health.
 
-30-
 
Here is the ride’s itinerary.  For updates check http://nefamilies4kids.org/pony-express-ride-2013/
 
Kickoff Parade, May 29th: 6:30 p.m. MST. Starting at Frank Park, Scottsbluff , 2623 2nd Ave. (between 1st and 2nd Ave. north of 27th Street), head south to Gering Civic Center via Broadway/10th Street
Arrive: Gering Civic Center parking lot.  Activities include live band, etc.
 
Start Day One, May 30th
Leave: Scottsbluff/Gering Eagles, 3765 10th Street at 7:30 a.m. MST, head towards Sidney via Kimball, travel 10th Street to Hwy. 71 South/30 East, 82 miles (estimated time: 1 hr, 40 min)
Arrive: Sidney Visitors Center, 9:10 a.m. MST, refuel and letter pickup.
 
Leave: Sidney Sapp Bros at 9:30 a.m. MST, head towards Ogallala. Western Gas, 306 East 1st St., fuel stop, 89 miles (estimated time: 100 min), travel Hwy U S 385/30
Arrive: Ogallala at 11:10 a.m. MST, fuel stop.
 
Leave: Ogallala at 11:25 a.m. MST, head towards North Platte #2839, 620 N. Chestnut, 55 miles (estimated time: 65 min), travel US Hwy 26/30
Arrive: North Platte at 1:30 p.m. CST, fuel, letter pickup, regroup and lunch stop.
 
Leave: North Platte #2839, 2:25 pm CST, head towards Lexington Eagles #2922, 113 W 5th Street, 65 miles (estimated time: 75 min), travel U S Hwy 30
Arrive: Lexington Eagles #2922 at 3:40 p.m. CST, fuel and letter pickup.
 
Leave: Lexington #2922, 4:05 p.m. CST, ride around Courthouse on way out of town, head towards Kearney. Yanney Park, 2020 W 11th Street, 40 miles (estimated time: 60 min) Travel US Hwy. 30
Arrive: Yanney Park, 5:05 p.m. CST, 2020 W 11th street, Kearney.
 
Leave: Yanney Park, 5:45p.m., head towards Kearney Eagles, 17 W. 24th Street.
Arrive: Kearney Eagles #2722, 6:05 p.m. CST, letter pickup
 
Start Day Two, May 31st
Leave: Kearney #2722, 17 W 24th Street, 7:30 a.m. CST, head towards Elks/Eagles Lodge, 631 South Locust, Grand Island. 45 miles (estimated time: 60 min), travel US Hwy. 30
Arrive: Grand Island, Eagles/Elks, South Locust, 8:30 a.m. Letter pickup
 
Leave: Eagles/Elks South Locust, 8:50 a.m., head towards Harley Davidson Central, 2719 S. Locust.
Arrive: Harley Davidson, 8:55 am, CST, shop, fuel and letter pickup.
 
Leave: Harley Davidson Central at 9:30 a.m. CST, head toward Boystown Shelter, 3230 West Wildwood Drive, travel South Locust and Wildwood Dr.
Arrive: Boystown Shelter 9:40 CST.
 
Leave: Boytown Shelter 10:00 am CST, head towards York #3990, 610 Lincoln Ave.
52 miles (estimated time: 65 min)
Travel Wildwood Dr. So Locust U S Hwy 34/81
Arrive: York #3990 at 11:05 am CST, Fuel, Letter pickup and Lunch
 
Leave: York #3990 at 11:40 p.m., and travel to Epworth Village in York, 2119 Division Ave., York. Refuel, letter pickup
Arrive: Epworth Village, 12:00 p.m. CST, 20 min allotted.
 
Leave: Epworth Village at 12:30 pm, head toward Columbus #1834. 3205 12th Street, 50 miles (Estimated time: 65 min)
Travel U S Hwy 81, pick up US 30 at Columbus
Arrive: Columbus #1834, 3205 12th Street, at 1:40 p.m. Letter pickup
 
Leave: Columbus #1834 at 2:15 pm CST, head to East Central District Health, 2282 E 32nd Ave. (estimated time: 15 min)
Arrive: East Central District Health at 2:30 p.m. CST, letter pickup, 20 min allotted
 
Leave: East Central District Health at 2:50 pm CST, gas and head to Norfolk VFW, 316 W. Brassch Ave, Norfolk.  (estimated time: 70 min)
Travel U S Hwy 30/81 Monroe Ave, 1st St. left on W Braasch Ave.
Arrive: Arrive Norfolk VFW at 4:15 CST
 
Leave: Norfolk VFW, 6:30 p.m. CST, head towards Fremont Eagles #200, 649 North Main St.  (estimated time 90 min). Travel Hwy U S 275, U S 77.
Alternate Route: Road Construction by-pass Hwy 24 to Hwy 57 to Hwy 32 to Hwy 275. Travel 95 Min
Arrive: Fremont Eagles #200, 649 North Main St at 8:00 pm CST. letter pickup,
Start Day Three, June 1st
 
Leave: Fremont Clarion Inn at 9:00 am, head towards Boystown, West Dodge Rd, Omaha, (estimated time: 35 min), travel US Hwy 275 & West Dodge Rd.
Arrive: Boystown at 9:35 a.m. CST, letter pickup.
 
Leave: Boystown, West Dodge Rd, 10:05 a.m., head toward Lincoln Indian Center, 1100 Military Ave., Lincoln (estimated time: 70 min) travel US 6/31, Cornhusker Hwy. Yolanda Ave., N. Antelope Valley Hwy, left on Military
Arrive: Indian Center at 11:15
 
Leave: Indian Center, 11:45, head toward Lincoln #147, 500 West Industrial Lake Drive, (estimated time: 10 min) travel Military west, north on 10th, left on Sun Valley Blvd., right on West Industrial Rd.
Arrive: Arrive Lincoln #147, 11:55-12:00 a.m., lunch and letter pickup
 
Staging Time for Parade is 12:45pm CST at Lincoln Aerie #147
 
Leave: Lincoln #147 at 1:00 CST, head to Sun Valley Blvd., O Street to S. Hwy. 77 to Rosa Parks Way. Arrive at State Capitol Building (north side): 1:20 p.m.  Presentation of letters.